Q: Can Geodon Negatively Affect Overall Cholestrol?
My question is about whether or not Geodon can negatively affect overall
cholesterol. My cholesterol has always been below 200, ranging from
186-195 with the breakdown numbers always being excellent. This year
the round number suddenly jumped 40 points to 224. The other numbers
remained the same as in past years - very good. I had begun taking
Geodon about 2-3 months before the test. Could it be the cause of
such a large spike?
My eating had not been quite as healthy the past 6-9 months due to extreme
stress over other health issues, but not enough to raise it that much I would
think. I also started taking Vyvanse weight the same time as Geodon, replacing
the basic ritalin I had been on. Other than that, nothing else had changed
medication, weight or lifestyle-wise. I'm particularly curious about the
Geodon and possibly Vyvanse.
Thanks for any insight or information you can provide.
Generally ziprasidone (Geodon) is thought to be "weight neutral", and along with
that goes a presumption that it is also neutral in terms of cholesterol and
glucose levels. However, formal studies of this are lacking.
example, the recent very large review
Cochrane on this subject found that ziprasidone (Geodon) was
less likely to cause weight gain than other "atypical antipsychotics", the other
members of its drug class. But the review does not state specifically that
there was no weight gain with ziprasidone.
the review concludes “It was associated with less cholesterol increase than
olanzapine, quetiapine and risperidone.” Again, no specific statement that
cholesterol does not increase; just less than the others. The problem is that in
quite a few of these studies, there was not a parallel placebo group against
which to compare directly. Without that, it is hard to tell whether any weight
gain or cholesterol increases that are observed might not just be the usual
trend (particularly in the United States) of increases over time.
comparison, another review concludes “ziprasidone has important advantages in
that it is not associated with clinically significant weight gain or adverse
changes in cholesterol…”Greenberg
But that appeared in a journal which I think might publish “ghost-written”
papers that are actually written by company employees (the tone of this
particular summary sure sounds like it), so I don’t think this is necessarily a
case, the only way to really know is to stop ziprasidone and watch what happens
to cholesterol. Of course you wouldn't do that on your own, and stopping it
quickly has its own potential risks. So please do not consider that approach.
be surprised at the size of the cholesterol increase a person can experience
just from "stress". So I don't think it's a slamdunk that ziprasidone did
this. Stimulants are generally not worrisome in terms of cholesterol levels, so
I agree with you that the amphetamine (Vyvanse) is less likely to be the source
of the problem.
getting that all figured out.
Published November, 2009